Forum topic

4 posts / 0 new
Last post
Janna
aPTT draw for patients on Heparin drip

Hi all,

We are revising our protocol on aPTT draw for patients on Heparin drip, both from central lines and peripheral stick.

Wondering wheather other facilities stop/pause the drip and for how long before drawing

Currently the only refference I found was in the latest INS (2016) stating that "research has not established the length of time for stopping fluid flow or the amount of flush solution.  One study suggests a wait time of 10 minute after stoping the infusion before drawing the sample".  It applies to all infusions, not only Heparin. Our concern is that stoping Heparin for 10 minutes is too long and might show skewed results...

 Are you aware of any other references or does every facility create their own protocol and what are they basing it on.

Many thanks

Janna

lynncrni
Your post is unclear about

Your post is unclear about what you want to do. Are you asking about drawing blood samples for aPPT from a CVAD lumen that is exposed to heparin in any dose, either by therapeutic infusion or for locking purposes? If so, there are no studies to answer your question and those lumens should be avoided for obtaining these samples if possible. There are many ways that drugs like heparin can adsorb to the intraluminal walls - some adsorb to the plastic material and other to the intraluminal biofilm. There is hardly any amount of flushing that will remove these adsorbed drugs. So your policy should be to not draw any coags from a lumen that has been exposed to heparin in any dose. Stopping or pausing the infusion sounds like you might be asking about drawing from one lumen while the heparin is infusing  through another lumen. No time has been established but you should consider the rapid blood flow in the SVC of 2000 mL per minute. So 1-2 minutes should be enough but there is no evidence to use for this answer. 

Lynn Hadaway, M.Ed., NPD-BC, CRNI

Lynn Hadaway Associates, Inc.

PO Box 10

Milner, GA 30257

Website http://www.hadawayassociates.com

Office Phone 770-358-7861

Janna
I apologize for the confusion

I apologize for the confusion. We currently avoid drawing coagulation studies from a CVAD that has Heparin infusing, even if the patient has a multi lumen CVAD. We do a peripheral stick.

Lynn, from your reply I understand that it is OK to draw from a multi lumen CVAD, via the lumen that was not exposed to Heparin, pausing the Heparin drip for 1-2 minutes and then draw, is that correct?

How about if patient has Heparin infusing via PIV? and we use the oposite arm for aPTT draw,does the drip need to be paused?

If pt has a restricted arm, and coagulation studies need to be drawn via same arm as the drip, do we need to pause the drip even if drawing under the PIV site?

Thank you

Janna

lynncrni
Your original message said

Your original message said your facility was revising your protocol. This needs to be based on the available evidence, so you should do a literature search rather than relying on comments in discussion groups. From what I have found, there are many unanswered questions about using any VAD to draw coags. You will need to assess your patient populations, staff skill mix, etc. And apply anatomy and physiology to decide what is best for your facility. For a multilumen CVAD, infusion can contaminate the sample drawn from another lumen so stopping it for a short period is intuitive, but there is no established time. There should be no need to stop the infusion when drawing from a PIV, especially on the opposite arm from the infusion. If the same extremity must be used, then draw from the opposite vein. eg if infusing into the cephalic, draw from the basilic. Again there are no specific evidence based answers so gather the studies and take these to your appropriate committees for a colloborative decision. 

 

Lynn Hadaway, M.Ed., NPD-BC, CRNI

Lynn Hadaway Associates, Inc.

PO Box 10

Milner, GA 30257

Website http://www.hadawayassociates.com

Office Phone 770-358-7861

Log in or register to post comments